Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 4:27 PM CDT for Reagan County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 4:27 PM CDT (21:27 UTC)
- Expired
- May 17, 2016, 4:59 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUUS54 KMAF 172127
SVRMAF
TXC383-172215-
/O.NEW.KMAF.SV.W.0056.160517T2127Z-160517T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN REAGAN COUNTY IN WESTERN TEXAS...
* UNTIL 515 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF BIG LAKE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN REAGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3108 10152 3121 10138 3122 10127 3108 10128
TIME...MOT...LOC 2127Z 281DEG 20KT 3112 10134
HAIL...1.00IN
WIND...60MPH
$$
841 follow-up statement
298
WWUS54 KMAF 172159
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 17 2016
TXC383-172208-
/O.CAN.KMAF.SV.W.0056.000000T0000Z-160517T2215Z/
REAGAN TX-
459 PM CDT TUE MAY 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REAGAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.
LAT...LON 3108 10152 3121 10138 3122 10127 3108 10128
TIME...MOT...LOC 2154Z 281DEG 20KT 3109 10114
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 17 2016
.DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.
The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 61 54 71 / 70 70 70 40
Carlsbad 52 62 51 75 / 70 70 50 20
Dryden 64 77 62 80 / 70 40 60 30
Fort Stockton 57 69 55 76 / 70 60 70 20
Guadalupe Pass 46 57 47 72 / 70 70 40 10
Hobbs 47 56 49 71 / 70 70 60 20
Marfa 52 69 50 75 / 60 60 60 20
Midland Intl Airport 53 61 54 74 / 70 70 70 30
Odessa 52 62 53 74 / 70 70 70 30
Wink 57 65 53 77 / 70 70 60 20
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning from 7 PM CDT /6 PM MDT/ this evening to 10 AM
CDT /9 AM MDT/ Wednesday for Guadalupe Mountains.
&&
72/12Hazardous weather outlook, May 17, 2:48 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT TUE MAY 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 248 PM CDT TUE MAY 17 2016 /148 PM MDT TUE MAY 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS....AND BIG BEND AREA. STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL...GUSTY WIND...AND BRIEF HEAVY RAINFALL. IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO EAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE EASTERN PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 17, 1:56 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE MAY 17 2016 TXZ061-068-069-171945- ECTOR TX-CRANE TX-UPTON TX- 156 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...NORTHWESTERN UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 245 PM CDT... AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRANE COUNTY AIRPORT...OR 10 MILES NORTHWEST OF CRANE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANT FARMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3142 10250 3156 10256 3170 10234 3152 10215 TIME...MOT...LOC 1856Z 236DEG 13KT 3152 10244 84
Special weather statement, May 17, 2:09 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT TUE MAY 17 2016 TXZ074-080-081-172000- MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX- 209 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 300 PM CDT... AT 209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PAISANO PASS...OR 9 MILES WEST OF ALPINE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT...PAISANO PASS AND ALTUDA. LAT...LON 3016 10382 3038 10382 3052 10355 3024 10341 TIME...MOT...LOC 1909Z 251DEG 21KT 3031 10381 72
Special weather statement, May 17, 2:40 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT TUE MAY 17 2016
TXZ070-172045-
REAGAN TX-
240 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 345
PM CDT...
AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TEXON...OR 13 MILES WEST OF BIG LAKE...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG LAKE...BEST...TEXON AND REAGAN COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.
LAT...LON 3108 10168 3109 10177 3129 10177 3144 10127
3108 10127
TIME...MOT...LOC 1939Z 253DEG 24KT 3121 10169
84Local storm report, May 17, 3:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 19 NW RANKIN 31.42N 102.17W
05/17/2016 E1.00 INCH UPTON TX PUBLIC
&&
AKLLocal storm report, May 17, 3:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 7 N RANKIN 31.33N 101.94W
05/17/2016 E1.75 INCH UPTON TX LAW ENFORCEMENT
&&
AKLLocal storm report, May 17, 3:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 9 NNW TEXON 31.35N 101.75W
05/17/2016 E1.25 INCH REAGAN TX PUBLIC
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:08 PM CDT | Special Weather Statement | MAF | Jeff Davis | 52 min |
| May 17, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| May 17, 1:56 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| May 17, 2:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 17, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 60 min |
| May 17, 2:40 PM CDT | Special Weather Statement | MAF | Reagan | 65 min |
| May 17, 2:52 PM CDT | High Wind Warning | MAF | 16 hr | |
| May 17, 2:59 PM CDT | Tornado Warning | MAF | Reagan, Upton | 31 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 62 min |
| May 17, 4:20 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 17, 4:40 PM CDT | Special Weather Statement | MAF | Crane | 50 min |
| May 17, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| May 17, 4:51 PM CDT | Tornado Warning | MAF | Crane, Pecos, Upton | 24 min |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.